ArticleCureus2025
The Interplay Between Hypocalcemia and Atrioventricular Nodal Blocking Agents in Inducing a Bradycardia, Renal Failure, Atrioventricular Nodal Blockade, Shock, and Hyperkalemia (BRASH)-Like Phenomenon With Serial Serum Drug Concentrations.
Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Renal failure is often associated with bradycardia, atrioventricular (AV) blockade, shock, and hyperkalemia, and this syndrome is known as Bradycardia, Renal Failure, AV nodal blockade, Shock, and Hyperkalemia (BRASH), which is caused by synergistic interactions between AV nodal blocking agents and hyperkalemia. However, the role of serum concentrations of AV nodal-blocking agents in this syndrome remains unclear. Furthermore, hypocalcemia, although not traditionally associated with BRASH syndrome, may have similar hemodynamic effects, such as shock and bradycardia, when combined with AV nodal-blocking agents. We report a BRASH-like phenomenon triggered by hypocalcemia and AV nodal-blocking agents. A 69-year-old male patient with hypertension and diabetes mellitus presented five days after the onset of watery diarrhea. On presentation, his heart rate was 48 beats per minute with atrial fibrillation, and his blood pressure was 55/33 mmHg. Initial laboratory findings showed hypokalemia (2.3 mmol/L), hypocalcemia (ionized calcium of 0.96 mmol/L), and acute kidney injury (creatinine of 4.11 mg/dL). Hypotension and bradycardia persisted despite fluid resuscitation, requiring norepinephrine and atropine administration. Serum drug concentrations on admission revealed therapeutic levels of atenolol and supratherapeutic levels of amlodipine and telmisartan, despite no overdose. Hemodynamic instability persisted even after serum drug concentrations normalized on day 1. He recovered with supportive care, including electrolyte supplementation, and was discharged without complications. This case highlights that hypocalcemia may act as an alternative trigger for a BRASH-like phenomenon, mimicking the effects of hyperkalemia. Serial drug concentration measurements suggested a synergistic interaction between AV nodal blocking agents and hypocalcemia. Given the increasing use of these medications, awareness of BRASH-like phenomena driven by electrolyte disturbances is essential. Further studies are needed to clarify the mechanisms and optimal management strategies for these conditions.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.